Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 272, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2009, 11:57 AM CDT for Hayes County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2009, 11:57 AM CDT (16:57 UTC)
- Expired
- Jul 17, 2009, 12:30 PM CDT
- In force
- 33 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Hayes County, NE
The radar
The Goodland radar (KGLD), 129 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 12:05 PM CDT | HAIL 1.75 | 8 Sw Hayes Center, NE | HAIL AS LARGE AS GOLF BALLS COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 11:40 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 171657
SVRLBF
NEC085-171730-
/O.NEW.KLBF.SV.W.0272.090717T1657Z-090717T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1157 AM CDT FRI JUL 17 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HAYES COUNTY IN SOUTHWEST NEBRASKA...
THIS INCLUDES THE CITY OF HAYES CENTER...
* UNTIL 1230 PM CDT
* AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR HAYES CENTER...AND
MOVING SOUTH AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PALISADE BY 1210 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY
AFTERNOON FOR THE PANHANDLE AND SOUTHWESTERN NEBRASKA.
&&
LAT...LON 4034 10123 4055 10119 4058 10096 4034 10082
4034 10083
TIME...MOT...LOC 1657Z 349DEG 30KT 4047 10105
$$
TAYLOR2 follow-up statements
000
WWUS53 KLBF 171711 RRA
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1211 PM CDT FRI JUL 17 2009
NEC085-171730-
/O.CON.KLBF.SV.W.0272.000000T0000Z-090717T1730Z/
HAYES NE-
1211 PM CDT FRI JUL 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHERN HAYES COUNTY...
AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR HIGHWAY 25
MILE MARKER 30...OR 11 MILES SOUTH OF HAYES CENTER...MOVING SOUTH AT
35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY
AFTERNOON FOR THE PANHANDLE AND SOUTHWESTERN NEBRASKA.
&&
LAT...LON 4034 10123 4055 10119 4058 10096 4034 10082
4034 10083
TIME...MOT...LOC 1711Z 349DEG 30KT 4036 10102
$$
TAYLOR000
WWUS53 KLBF 171726
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1226 PM CDT FRI JUL 17 2009
NEC085-171737-
/O.EXP.KLBF.SV.W.0272.000000T0000Z-090717T1730Z/
HAYES NE-
1226 PM CDT FRI JUL 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HAYES COUNTY WILL
EXPIRE AT 1230 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY
AFTERNOON FOR THE PANHANDLE AND SOUTHWESTERN NEBRASKA.
LAT...LON 4034 10123 4055 10119 4058 10096 4034 10082
4034 10083
TIME...MOT...LOC 1727Z 349DEG 30KT 4023 10099
$$
TAYLORWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:43 AM CDT, 14 minutes earlier.
Area forecast discussion, Jul 17, 11:43 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 1143 AM CDT FRI JUL 17 2009 .UPDATE... UPDATED FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH. && .PREV DISCUSSION... /ISSUED 345 AM CDT FRI JUL 17 2009/ DISCUSSION... RIDGE HAS BEGUN TO AMPLIFY OVER THE WESTERN CONUS...WHILE TROF DIGS TO THE EAST. SURFACE HIGH OVER THE NORTHERN PLAINS...WHILE A WEAK STALLING BOUNDARY DRAPED OVER SOUTHWEST NEBRASKA...INTO CENTRAL KANSAS. THUNDERSTORMS HAVE BLOSSOMED AGAIN OVER THE WEST CENTRAL AND SOUTHWEST NEBRASKA THIS MORNING. TODAY...BOUNDARY EXPECTED TO REMAIN NEARLY STATIONARY...AND COOLER AIR ALOFT TO KEEP STEEP LAPSE RATES ALONG THE BOUNDARY. MODELS IN AGREEMENT OF CONVECTION CONTINUING THROUGH DAY AS AN UNSTABLE ATMOSPHERE WILL CONTINUE...HOWEVER EXPECT IT TO BE ISOLD TO SCT IN COVERAGE. THIS WILL MAKE TEMPERATURES DIFFICULT AS WE GO UP AND DOWN GOING IN AND OUT OF CLOUDS. HAVE GONE IN THE MIDDLE OF GUIDANCE...AROUND 80. TONIGHT TO SEE LITTLE CHANGE WITH SOUTHWEST NEBRASKA THE MAIN FOCUS FOR THUNDERSTORM POTENTIAL AS BOUNDARY REMAINS. SURFACE HIGH WILL DRIFT SOUTH OVERNIGHT AND WILL TRY AND PUSH BOUNDARY INTO WESTERN KS. THIS IS EXPECTED TO PUSH CONVECTION SOUTH OF THE FORECAST AREA FOR SATURDAY. THEN WITH PEAK HEAT FAR SOUTHWEST NEBRASKA COULD SEE SOME ISOLATED STORMS LATE IN THE DAY...ALTHOUGH CONFIDENCE IS LOW ON ANYTHING MAKING IT THIS FAR EAST. BY SUNDAY THE RIDGE WILL EXPAND A LITTLE TO THE EAST...AND BRING HIGHS CLOSER TO 90 DEGREES INTO THE FIRST PART OF THE WEEK. ACTIVE NW FLOW PATTERN TO CONTINUE WITH A COUPLE OF WAVES TO MOVE SE ACROSS THE AREA. WITH EACH PASSING WAVE SHOWERS CAN BE EXPECTED. TIMING WILL BECOME MORE DEFINITE AS WE APPROACH THE FIRST OF THE WEEK. AVIATION... SCATTERED TSTMS ONGOING FROM SERN PNHDL ACROSS WCTRL AND SWRN NEBR ATTM. ACTIVITY FAVORED TO PERSIST TODAY. SO FAR...TSTMS HAVE MOVE TO WITHIN VCNTY OF KLBF BUT HAVE NOT YET IMPACTED AIRPORT DIRECTLY. FEEL THAT OVER THE NEXT SEVERAL HOURS A FEW STORMS WILL PASS KLBF. CIGS AND VSBY SHOULD REMAIN VFR...ALTHOUGH BRIEF MVFR FROM TSTMS PSBL. WINDS TO REMAIN LIGHT AND VARIABLE FOR KLBF EXCEPT NEAR TSTMS ALSO LIGHT AND VARIABLE FOR KVTN. && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON FOR NEZ022-023-035-036-056>059-069>071. && SHORT TERM/EXTENDED...POWER AVIATION...TAYLOR
Hazardous weather outlook, Jul 17, 7:55 AM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 755 AM CDT FRI JUL 17 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-181300- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 755 AM CDT FRI JUL 17 2009 /655 AM MDT FRI JUL 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE FAVORABLE FOR DEVELOPMENT THIS AFTERNOON WEST OF A LINE FROM MERRIMAN THROUGH OCONTO. SOME STORMS MAY CONTAIN BRIEF HEAVY RAIN WITH A FEW POSSIBLY BECOMING SEVERE WITH LARGE HAIL INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY AS HIGHER HUMIDITY LEVELS MOVE BACK INTO THE REGION FROM THE SOUTH. THE TIME FRAME FOR THUNDERSTORMS TO BE THE MOST NUMEROUS AND POSSIBLY SEVERE WILL BE MONDAY AFTERNOON AND MONDAY NIGHT AS A COLD FRONT AND UPPER LEVEL DISTURBANCE PASS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KAR
In the hours before
Local storm report, Jul 17, 11:19 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1119 AM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM HAIL KEYSTONE 41.22N 101.59W
07/17/2009 E1.75 INCH KEITH NE PUBLIC
GOLF BALL SIZE HAIL IN THE TOWN OF KEYSTONE.
&&
CJSLocal storm report, Jul 17, 11:25 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1125 AM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM HAIL 2 NE ROSCOE 41.16N 101.57W
07/17/2009 E1.75 INCH KEITH NE PUBLIC
HAIL RANGING IN SIZE FROM ONE HALF INCH IN DIAMETER UP TO
THE SIZE OF GOLF BALLS /1.75 INCHES IN DIAMETER/ BEGAN
AROUND 1110 AM CDT AND LASTED APPROXIMATELY 10 MINUTES.
THE HAIL COVERED THE GROUND WHITE.
&&
CJSLocal storm report, Jul 17, 11:42 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1142 AM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL 13 NW HAYES CENTER 40.64N 101.20W
07/17/2009 E1.50 INCH HAYES NE PUBLIC
HAIL WAS SLIGHTLY LARGER THAN WALNUTS.
&&
CJSLocal storm report, Jul 17, 11:46 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1146 AM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 7 S ROSCOE 41.03N 101.60W
07/17/2009 E2.50 INCH KEITH NE PUBLIC
HAIL AS LARGE AS TENNIS BALLS FELL BETWEEN 1130 AND 1140
AM CDT. THE HAIL COVERED THE GROUND...AND WAS ACCOMPANIED
BY STRONG WINDS AND HEAVY RAINFALL.
&&
CJSLocal storm report, Jul 17, 11:52 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1152 AM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM HAIL 8 NW HAYES CENTER 40.59N 101.13W
07/17/2009 E1.75 INCH HAYES NE PUBLIC
&&
BTAYLORLocal storm report, Jul 17, 11:54 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1154 AM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HAIL 7 W HAYES CENTER 40.51N 101.15W
07/17/2009 E1.75 INCH HAYES NE EMERGENCY MNGR
&&
BTAYLORThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:42 AM CDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Grant | 32 min |
| Jul 17, 5:02 AM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 58 min |
| Jul 17, 9:15 AM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 45 min |
| Jul 17, 9:46 AM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 44 min |
| Jul 17, 10:06 AM CDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 39 min |
| Jul 17, 10:31 AM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 44 min |
| Jul 17, 10:40 AM CDT | Severe Thunderstorm Warning | LBF | Frontier | 50 min |
| Jul 17, 10:44 AM CDT | Severe Thunderstorm Warning | LBF | Keith | 46 min |
| Jul 17, 10:45 AM CDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 45 min |
| Jul 17, 11:13 AM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 47 min |
| Jul 17, 11:20 AM CDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 40 min |
| Jul 17, 11:46 AM CDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 44 min |
| Jul 17, 11:58 AM CDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 47 min |
| Jul 17, 12:05 PM CDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 40 min |
| Jul 17, 12:26 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 49 min |
| Jul 17, 12:39 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 51 min |
| Jul 17, 1:05 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 40 min |
| Jul 17, 1:43 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 47 min |
| Jul 17, 3:55 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Grant | 50 min |
| Jul 17, 4:24 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Garden | 51 min |
| Jul 17, 4:43 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 47 min |
| Jul 17, 5:07 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Keith | 38 min |
| Jul 17, 5:42 PM CDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith | 48 min |
| Jul 17, 6:11 PM CDT | Severe Thunderstorm Warning | LBF | Perkins | 49 min |
| Jul 17, 6:43 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.